Alert archive / Michigan / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Gaylord, MI

April 28, 202523 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 28, 2025, 9:00 AM EDT for 23 counties in Michigan. It took effect at Apr 28, 2025, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2025, 9:00 AM EDT (13:00 UTC)
In effect from
Apr 28, 2025, 11:00 AM EDT
Expired
Apr 28, 2025, 8:00 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS83 KAPX 281300
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
900 AM EDT Mon Apr 28 2025

...Critical Fire Weather Conditions Today...

.Stronger south winds with frequent gusts combine with a dry
airmass today. South winds of 5 to 10 mph with frequent gusts up 
to 20 mph will become 10 to 15 mph with gusts up to 30 mph by
early afternoon today. Humidity values will dip quickly late this
morning, becoming 20% to 25% by early afternoon. These conditions
will last through the mid and late afternoon hours. Winds continue
to strengthen this evening, however moisture will begin to move in
from the west. Sunny skies and mixing heights around 4kft will
lead to unstable air today. NE lower will likely see the longest
critical conditions, possibly lasting into the evening hours.  

MIZ016-020-021-025>027-031>033-099-282200-
/O.NEW.KAPX.FW.W.0001.250428T1500Z-250428T2200Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Missaukee-Charlevoix-
900 AM EDT Mon Apr 28 2025

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING FOR HIGH
FIRE DANGER FOR FIRE WEATHER ZONES 016, 020, 021, 025, 026, 027, 
031, 032, 033, AND 099...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect until 6 PM EDT this evening. 

* AFFECTED AREA...Fire weather zones 016, 020, 021, 025, 026, 
  027, 031, 032, 033, and 099. 

* WIND...South winds of 10 to 15 mph with frequent gusts up to 30
  mph. Winds will strengthen this evening. 

* HUMIDITY...Minimum relative humidity 23% to 28%. The lowest 
  values will be over interior areas. 

* THUNDERSTORMS...Chances for thunderstorms tonight. 

* HIGHEST THREAT...Highest threat areas will be interior
  locations. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MIZ017-018-022>024-028>030-034>036-041-042-290000-
/O.NEW.KAPX.FW.W.0001.250428T1500Z-250429T0000Z/
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford-Oscoda-
Alcona-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
900 AM EDT Mon Apr 28 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR HIGH
FIRE DANGER FOR FIRE WEATHER ZONES 017, 018, 022, 023, 024, 028, 
029, 030, 034, 035, 036, 041, AND 042...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening. 

* AFFECTED AREA...Fire weather zones 017, 018, 022, 023, 024, 
  028, 029, 030, 034, 035, 036, 041, and 042. 

* WIND...South winds of 10 to 15 mph with frequent gusts up to 30
  mph. Winds will strengthen this evening. 

* HUMIDITY...Minimum relative humidity 20% to 25%. The lowest 
  values will be over interior areas. 

* THUNDERSTORMS...Chances for thunderstorms tonight.

 * HIGHEST THREAT...Highest threat areas will be interior 
   locations. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
865 
WWUS83 KAPX 282203
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
603 PM EDT Mon Apr 28 2025

...Critical Fire Weather Conditions Today...

.Stronger south winds with frequent gusts combine with a dry
airmass today. South winds of 5 to 10 mph with frequent gusts up
to 20 mph will become 10 to 15 mph with gusts up to 30 mph by
early afternoon today. Humidity values will dip quickly late this
morning, becoming 20% to 25% by early afternoon. These conditions
will last through the mid and late afternoon hours. Winds
continue to strengthen this evening, however moisture will begin
to move in from the west. Sunny skies and mixing heights around
4kft will lead to unstable air today. NE lower will likely see
the longest critical conditions, possibly lasting into the
evening hours.

MIZ016-020-021-025>027-031>033-099-282315-
/O.EXP.KAPX.FW.W.0001.000000T0000Z-250428T2200Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Missaukee-Charlevoix-
603 PM EDT Mon Apr 28 2025

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 016, 020, 
021, 025, 026, 027, 031, 032, 033, AND 099...

$$

MIZ017-018-022>024-028>030-034>036-041-042-290000-
/O.CON.KAPX.FW.W.0001.000000T0000Z-250429T0000Z/
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford-Oscoda-
Alcona-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
603 PM EDT Mon Apr 28 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR HIGH FIRE DANGER FOR FIRE WEATHER ZONES 017, 018, 022, 023, 
024, 028, 029, 030, 034, 035, 036, 041, AND 042...

* AFFECTED AREA...Fire weather zones 017, 018, 022, 023, 024, 
  028, 029, 030, 034, 035, 036, 041, and 042. 

* WIND...South winds of 10 to 15 mph with frequent gusts up to
  30 mph. Winds will strengthen this evening. 

* HUMIDITY...Minimum relative humidity 20% to 25%. The lowest 
  values will be over interior areas.

* THUNDERSTORMS...Chances for thunderstorms tonight.

 * HIGHEST THREAT...Highest threat areas will be interior   
locations.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 28, 6:46 AM EDT, 2 hours 14 minutes earlier. Its key messages:

  • Elevated Fire Danger (at a minimum) today
  • Strong to severe thunderstorms and widespread breezy/gusty conditions tonight into Tuesday.
Area forecast discussion, Apr 28, 6:46 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
646 AM EDT Mon Apr 28 2025

.KEY MESSAGES...

- Elevated Fire Danger (at a minimum) today

- Strong to severe thunderstorms and widespread breezy/gusty
  conditions tonight into Tuesday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 334 AM EDT Mon Apr 28 2025

Pattern/synopsis: High pressure is moving east from Lakes
Erie/Ontario. The primary surface low will move ene/ne from the
northern plains, crossing Lk Superior this evening on the way
toward the tip of James Bay. The trailing cold front will only
get dragged into eastern upper MI by 12Z Tuesday. Return flow
will gradually increase today and tonight, up until cold frontal
passage late tonight/Tuesday.

Forecast: A lot going on. Fire wx first. Strong surface heating
will be realized until midday, with convective debris clouds
increasing w to e during the afternoon. A tightening pressure
gradient and deep mixing will increase winds as the day
proceeds. Gusts to 25-30mph in the afternoon. Surface dew
points will start to climb in the afternoon, as moist advection
wins out over mixing, and as cloud cover limits said mixing. But
dew points and RH values will be quite low today, with
increasing winds. Favored guidance in these scenarios (NBM10Pct
for dry dew points, BcConShort for warmer temps) gets ne lower
MI to marginal red flag conditions today (min RH at 25%). Nw
lower, which moistens and clouds up a little faster, is 25-30%.
(This is excepting local downsloping locales like TVC, which
will go slightly lower.)

Initial fire wx forecasts this morning will go out with elevated
fire danger wording, as was agreed to in discussions with
USFS/DNR yesterday. But a stronger response may need to be
considered.

Return of rich BL moisture will take place west of Lake MI
today. We don't see appreciable instability here during the
daylight hours until very late, when the low level jet starts to
develop and veer, allowing a bit of a tap off of WI. Weak
elevated instability, on the order of a few hundred J/kg, could
advect over and across the lake. Incoming decaying convection
becomes more likely by then. After little/no precip thru early
afternoon, pops do gradually increase nw of a MBL-GLR-Rogers
line thru early evening. This is just residual showers (no
thunder thru 00Z), with the highest pops in western Chip/Mack
Cos.

1km winds ramp up to 55-65kt late evening/overnight, sw in the
evening and wsw overnight. This will transport a drastically
different airmass into the region...just aloft. MuCape values
somewhat in excess of 1k g/kg overspread the forecast area in
the evening and early overnight. Surface based instability will
not be obviously present, but stability will become weaker
late, when surface dew points climb into and thru the 50s.
Convection will become numerous to widespread tonight, in
eastern upper, nw and n central lower MI. Given the prominent
wind fields just above the surface, there is certainly some
opportunity for convection that moves in from upstream tonight
to pose wind/hail threats in particular (and in that order). A
tornado is not out of the question either. Low-level directional
shear is most substantial early tonight, when instability is
just arriving. Wind fields are more unidirectional overnight.

Synoptic wind gusts will increase to 30-35mph tonight,
reflecting the tight pressure gradient and much stronger winds
just off the surface. Stability factors look to preclude us
mixing down more than that.

Max temps today in the 60s in eastern upper MI, near 70f to the
lower 70s in most of northern lower MI (TVC probably takes a run
at 75f). Temps will relatively steady tonight, 60s in northern
lower MI and 50s in eastern upper.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 334 AM EDT Mon Apr 28 2025

A cold front will progress across the region Tuesday morning and
early afternoon, possibly accompanied by a few showers or storms.
There is a marginal risk for isolated severe storms. It will be
windy Tuesday with gusts between 30 and 40 mph. Turning sharply
colder during the afternoon with falling temperatures. Clearing and
cold with diminishing winds Tuesday night. Wednesday will feature
lots of sunshine along with seasonable temperatures as high pressure
dominates the region. A developing area of low pressure will then
likely lead to showers Thursday, with chances of showers possibly
lingering into Friday. Temperatures will turn cooler once again.
Cool temperatures likely continue into Saturday followed by expected
warmer readings Sunday. No precipitation is anticipated next weekend
with high pressure in control at the surface and aloft.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 646 AM EDT Mon Apr 28 2025

VFR today. Potent LLWS tonight with increasing chances for
SHRA/TSRA.

Low pressure will cross Lake Superior early tonight. Ahead of
this low, southerly winds will increase today/tonight. Mainly
just high clouds at times today, but heading into tonight
moisture surges back into the area. Showers and TSRA will
become numerous at CIU/PLN/TVC/MBL by late evening and
overnight. Cigs will lower to MVFR at CIU, and could briefly
lower at the other sites. Similarly, brief vsby restrictions are
possible, though nailing down exactly when is uncertain at this
time.

S winds become gusty this afternoon, sw and gustier tonight.
LLWS tonight, with winds 2k ft off the surface at 50-60kt.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from noon today to 11 PM EDT Tuesday for
     LHZ345>349.
     Gale Watch from this evening through Tuesday morning for
     LMZ323-341-342-344>346.
     Small Craft Advisory from noon today to 11 PM EDT Tuesday for
     LSZ321.

&&

SHORT TERM...JZ
LONG TERM...AJS
AVIATION...JZ
Hazardous weather outlook, Apr 28, 3:57 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
357 AM EDT Mon Apr 28 2025

MIZ016>018-020>036-041-042-086>088-095>099-290800-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
357 AM EDT Mon Apr 28 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Elevated fire danger midday and this afternoon in northern lower
Michigan.

There is a chance for thunderstorms after 8 pm. Severe
thunderstorms are possible. The best chance for severe storms will
be over eastern upper and northwest lower Michigan. Damaging wind
gusts and large hail will be the primary threats. Isolated
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday morning into early
afternoon. An isolated severe storm is possible in northern lower
Michigan, producing damaging winds.

Windy conditions are expected Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-290800-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
357 AM EDT Mon Apr 28 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms after 8 pm. Severe
thunderstorms are possible. The best chance for severe storms will
be over Lake Michigan and Lake Superior. Damaging wind
gusts and large hail will be the primary threats.

Gale force gusts are possible on Lake Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday morning into early
afternoon. An isolated severe storm is possible on Lake Huron,
producing damaging winds.

Gale force gusts are possible Tuesday on Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:13 AM EDTSmall Craft AdvisoryAPX43 hr
Apr 28, 2:16 PM EDTGale WarningAPX33 hr

Nearby

Red Flag Warnings in Michigan, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.